Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 7, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Feb 20, 1997, 9:55 PM CST for Barry County, Lawrence County, Missouri. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 20, 1997, 9:55 PM CST (03:55 UTC)
- Expired
- Feb 20, 1997, 11:00 PM CST
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Barry County, MO, Lawrence County, MO
The radar
The Springfield radar (KSGF), 53 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 10:03 PM CST | Thunderstorm Wind | Monett, MO | |
| Feb 20, 10:10 PM CST | Thunderstorm Wind 70 | Pierce City, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 210357 RRA SVRSGF MOC009-109-210500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 955 PM CST THU FEB 20 1997 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST MISSOURI ...BARRY COUNTY...LAWRENCE COUNTY AT 955 PM CST RADAR INDICATED A BAND OF SEVERE THUNDERSTORMS OVER BARRY COUNTY NORTH OF CASSVILLE. THESE STORMS WERE MOVING NORTH NORTHEAST AT NEAR 45 MPH AND WILL PRODUCE WINDS OF 60 TO 70 MPH. THIS IS A DANGEROUS STORM SITUATION! THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING0 WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. MS/GH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 2:35 PM CST, 7 hours 20 minutes earlier.
Area forecast discussion, Feb 20, 2:35 PM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 PM CST THU FEB 20 1997 LOTS OF PROBLEMS THIS FCST...INCLUDING SVR WX/HVY RAIN TONIGHT AND SNOW THREAT ON FRIDAY AFTN/EVE. 19Z SFC MAP SHOWS SFC LOW BTWN SPS/CDS IN NRN TX WITH WARM FRONT NORTHEAST INTO FAR SE KS TO LAKE OF OZARKS REGION. WIDESPREAD RAIN CONTINUES ALONG AND NORTH OF THIS BOUNDARY. SOUTH OF THIS BOUNDARY OVR SRN MO TEMPS HAVE RISEN INTO THE 60S WITH DEW PTS RISING TO AR 60. KSGF 88D SHOWS NOTHING MORE THAN A FEW ISOLD -SHRA IN THE WARM SECTOR. WILL GO WITH NGM/AVN AGAIN THIS FCST. NGM QPF HAS BEEN EXCELLENT PAST TWO DAYS AND WILL FOLLOW. ALL MODELS HAVE TRENDED MUCH FURTHER WEST WITH THE SFC LOW AND 50H LOW AT 12Z. USING NGM....SFC LOW TO TRACK TO BTWN SGF/JLN AT 12Z. AS UPR LOW AND SFC LOW MOVE NORTHEAST TONIGHT EXPECT TO SEE CONVECTION TO SPREAD NE FROM TX/SE OKLA INTO ARKANSAS AND INTO SRN MO. WITH 60 DEW PTS AND 50KT 850 JET SOME MAY BE SEVERE... ESP WEST PLAINS AREA. MAIN TIMING THREAT WOULD BE BTWN 06 AND 12Z. . UNSURE ABOUT HOW MUCH PRECIP TO FALL IN WARM SECTOR TONIGHT...AND WITH THIS UNCERTAINITY SEEMS ADVISABLE TO CONTINUE WITH FFA. WOULD LIKE TO EXTEND FFA FOR SGF AREA THRU FRIDAY TO ACCOUNT FOR ANY HVY RAINS FRIDAY MORNING. SNOW IS A REAL THREAT FRIDAY AFTN..ESP NW CWA. CRASHING 1000-500MB THICKNESSES AND 850 TEMPS SUPPORT PSBL HVY SNOW BAND WCNTRL INTO NE MO. BUT WITH TEMPS IN THE 30S WOULD NOT FAVOR A WSW YET FOR MY NRN CWA DUE TO UNCERTAINITY OF HOW MUCH SNOW WILL STICK. MY THOUGHTS FOR 1ST PD... FFA FOR ALL ZONES. JLN/SE KS...PDS OF SHOWRS/STORMS...LCL HVY RAIN PSBL. LOW AR 50. S WIND 10-20 BECMG NW LATE. SGF...PDS OF SHOWERS/STORMS...LOCALLY HVY RAIN PSBL. LOW 55-60. S WIND 10-20. UNO...PDS OF SHOWRS/STORMS. LOW AR 60. S WIND 10-20. AIZ/VIH....PDS OF SHOWRS/STORMS..LOCALLY HVY RAIN PSBL. LOW 50-55. S WIND 10-20. CCF SGF RE 059/059 025/037 022 06++4 JLN RE 052/052 027/039 025 06+84 /RIDDLE
In the hours before
Special weather statement, Feb 20, 4:13 PM CST, 5 hours 42 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210544- SPECIAL WEATHER STATEMENT - FLASH FLOOD WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 413 PM CST THU FEB 20 1997 FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THE FOLLOWING COUNTIES: IN MISSOURI... MCDONALD...NEWTON...JASPER...BARTON...VERNON...ST CLAIR CEDAR...DADE...LAWRENCE...BARRY...GREENE...STONE...CHRISTIAN... TANEY...POLK...HICKORY...BENTON...MORGAN...CAMDEN...DALLAS... LACLEDE...WRIGHT...WEBSTER...DOUGLAS...OZARK...PULASKI..AND PHELPS. IN SOUTHEAST KANSAS... CHEROKEE...CRAWFORD...AND BOURBON. FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT AND FRIDAY MORNING FOR THE FOLLOWING COUNTIES: MILLER AND MARIES IN CENTRAL MISSOURI. FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT AND ALL OF FRIDAY FOR THE FOLLOWING COUNTIES: TEXAS...HOWELL...DENT...SHANNON...AND OREGON IN SOUTH CENTRAL MISSOURI. SURFACE LOW PRESSURE WILL MOVE NORTHEAST FROM CENTRAL TEXAS INTO EASTERN OKLAHOMA AROUND MIDNIGHT AND INTO SOUTHWEST MISSOURI BY DAWN FRIDAY. SOUTHERLY WINDS AHEAD OF THE STORM HAS BROUGHT ABUNDANT MOISTURE INTO THE AREA. AS THE LOW MOVES NORTHEAST TONIGHT...RAIN AND THUNDERSTORMS WILL ONCE AGAIN INCREASE IN COVERAGE ACROSS THE ENTIRE AREA TONIGHT AND CONTINUE IN MOST AREAS INTO FRIDAY. RAINFALL AMOUNTS SINCE MIDNIGHT HAS BEEN IN THE ONE-HALF TO ONE AND A HALF INCH RANGE IN MOST LOCATIONS. AN ADDITIONAL 1 TO 3 INCHES OF RAIN WILL BE POSSIBLE. THIS WILL CREATE THE POTENTIAL FOR FLOODING ACROSS THE REGION...ESPECIALLY ALONG LOW WATER CROSSINGS AND RIVERS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. ADDITIONAL STATEMENTS WILL BE ISSUED THIS EVENING AS CONDITIONS WARRANT. RIDDLE
Special weather statement, Feb 20, 7:24 PM CST, 2 hours 31 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211200- SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 725 PM CST THU FEB 20 1997 ...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR THE FLASH FLOOD WATCH WILL CONTINUE INTO FRIDAY FOR THE COUNTIES OF TEXAS...HOWELL...DENT...SHANNON...AND OREGON IN SOUTH CENTRAL MISSOURI AND MILLER AND MARIES COUNTIES IN CENTRAL MISSOURI. A STATIONARY FRONTAL BOUNDARY WAS LOCATED FROM A SURFACE LOW PRESSURE SYSTEM IN NORTHEAST TEXAS AND EXTENDED NORTHEAST INTO SOUTHWEST AND CENTRAL MISSOURI. SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH NORTHWARD OUT OF OKLAHOMA AND ARKANSAS INTO MISSOURI...AND SHOULD COVER ALL OF SOUTHERN AND CENTRAL MISSOURI BY LATE EVENING. AS THE LOW PUSHES NORTHEAST ALONG THE FRONTAL BOUNDARY...THE PRECIPITATION AREA WILL BE ENHANCED AND THE THREAT FOR HEAVY RAIN AND THUNDERSTORMS WILL INCREASE. AT THE MOMENT IT LOOKS AS IF THE HEAVIEST RAIN WILL BE AFTER MIDNIGHT ACROSS THE AREA AS THE LOW PUSHES INTO SOUTHERN MISSOURI. RAINFALL AMOUNTS ARE STILL EXPECTED TO RANGE ANYWHERE FROM 1 TO 3 INCHES ACROSS THE AREA WITH LOCALIZED 4 TO 5 INCHES OF RAIN POSSIBLE. THIS WILL CAUSE AREA CREEKS AND STREAMS TO RISE AND POSSIBLE FLOODING TO OCCUR...ESPECIALLY IN LOW LYING AREAS AND LOW WATER CROSSINGS. IF YOU ARE DRIVING TONIGHT OR LIVE NEAR A CREEK OR STREAM BE SURE TO MOVE TO HIGHER GROUND SHOULD FLOODING BE OBSERVED. DO NOT DRIVE IN WATER COVERING THE ROADWAYS AS IT WILL PROBABALY BE DEEPER THAN OBSERVED. MOST FLASH FLOODING DEATHS OCCUR IN THE AUTOMOBILE! STAY TUNED TO THIS STATION PFOR THE LATEST WEATHER INFORMATION CONCERNING THIS STORM SYSTEM. LINDENBERG
Special weather statement, Feb 20, 7:25 PM CST, 2 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211200- SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 725 PM CST THU FEB 20 1997 ...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR THE FLASH FLOOD WATCH WILL CONTINUE INTO FRIDAY FOR THE COUNTIES OF TEXAS...HOWELL...DENT...SHANNON...AND OREGON IN SOUTH CENTRAL MISSOURI AND MILLER AND MARIES COUNTIES IN CENTRAL MISSOURI. A STATIONARY FRONTAL BOUNDARY WAS LOCATED FROM A SURFACE LOW PRESSURE SYSTEM IN NORTHEAST TEXAS AND EXTENDED NORTHEAST INTO SOUTHWEST AND CENTRAL MISSOURI. SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH NORTHWARD OUT OF OKLAHOMA AND ARKANSAS INTO MISSOURI...AND SHOULD COVER ALL OF SOUTHERN AND CENTRAL MISSOURI BY LATE EVENING. AS THE LOW PUSHES NORTHEAST ALONG THE FRONTAL BOUNDARY...THE PRECIPITATION AREA WILL BE ENHANCED AND THE THREAT FOR HEAVY RAIN AND THUNDERSTORMS WILL INCREASE. AT THE MOMENT IT LOOKS AS IF THE HEAVIEST RAIN WILL BE AFTER MIDNIGHT ACROSS THE AREA AS THE LOW PUSHES INTO SOUTHERN MISSOURI. RAINFALL AMOUNTS ARE STILL EXPECTED TO RANGE ANYWHERE FROM 1 TO 3 INCHES ACROSS THE AREA WITH LOCALIZED 4 TO 5 INCHES OF RAIN POSSIBLE. THIS WILL CAUSE AREA CREEKS AND STREAMS TO RISE AND POSSIBLE FLOODING TO OCCUR...ESPECIALLY IN LOW LYING AREAS AND LOW WATER CROSSINGS. IF YOU ARE DRIVING TONIGHT OR LIVE NEAR A CREEK OR STREAM BE SURE TO MOVE TO HIGHER GROUND SHOULD FLOODING BE OBSERVED. DO NOT DRIVE IN WATER COVERING THE ROADWAYS AS IT WILL PROBABALY BE DEEPER THAN OBSERVED. MOST FLASH FLOODING DEATHS OCCUR IN THE AUTOMOBILE STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THIS STORM SYSTEM. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 9:07 PM CST | Severe Thunderstorm Warning | SGF | Barry, McDonald | 53 min |
| Feb 20, 9:14 PM CST | Flash Flood Warning | SGF | Barton, Jasper, Newton | 4 hr |
| Feb 20, 9:14 PM CST | Flash Flood Warning | SGF | Barry, McDonald | 4 hr |
| Feb 20, 9:46 PM CST | Severe Thunderstorm Warning | SGF | Stone | 44 min |
| Feb 20, 10:10 PM CST | Severe Thunderstorm Warning | SGF | Dade, Greene | 65 min |
| Feb 20, 10:10 PM CST | Severe Thunderstorm Warning | SGF | Christian | 65 min |
| Feb 20, 10:29 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 46 min |
| Feb 20, 10:40 PM CST | Severe Thunderstorm Warning | SGF | Dallas, Douglas, Webster | 65 min |
| Feb 20, 10:40 PM CST | Severe Thunderstorm Warning | SGF | Polk | 65 min |
| Feb 20, 11:30 PM CST | Severe Thunderstorm Warning | SGF | Howell, Texas | 60 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.